Economics at your fingertips  

Variable selection in panel models with breaks

Simon C. Smith, Allan Timmermann and Yinchu Zhu ()

Journal of Econometrics, 2019, vol. 212, issue 1, 323-344

Abstract: We develop a Bayesian approach that performs variable selection in panel regression models affected by breaks. Our approach enables deactivation of pervasive regressors and activation of weak regressors for short periods (regimes). We establish theoretical results on the concentration properties of the posterior as well as the rate of convergence for estimating the break dates. Our methodology is demonstrated in simulations and in an empirical application to firms’ choice of capital structure. We find that ignoring breaks can lead to overestimating the number of relevant regressors, but also a failure to activate regressors that are informative only in short-lived regimes.

Keywords: Variable selection; Structural breaks; Panel data; Bayesian analysis; High-dimensional modeling; Firms’ choice of capital structure (search for similar items in EconPapers)
JEL-codes: G10 C11 C15 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jeconom.2019.04.033

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Haili He ().

Page updated 2021-01-14
Handle: RePEc:eee:econom:v:212:y:2019:i:1:p:323-344